WASHINGTON—A 71-year-old man was successfully shocked back into normal heart rhythm after his own and a donor heart, both inside his body, developed life-threatening abnormal heart rhythms. The unique case report from Italy was published online yesterday in Annals of Emergency Medicine ("Worsening Dyspnea in a Man with Two Hearts").
The patient came to the emergency department with severe shortness of breath, rapidly dropping blood pressure and rapid heartbeat. His own heart had developed a severely abnormal heart rhythm that evidently spread to his donor heart, causing it to beat dangerously fast. After initial treatment with medication stopped working, the patient became unconscious and stopped breathing.
Emergency department staff performed defibrillation on the patient, which resolved his symptoms quickly, restoring both hearts to normal rhythm. The patient was ultimately discharged from the hospital.
The patient—who had been diagnosed with cardiomyopathy, or heart muscle disease—had been implanted with a pacemaker in 2001 and undergone heterotopic heart transplantation in 2003. Heterotopic heart transplantation involves positioning a donor heart next to the patient's own heart such that the chambers and blood vessels of both hearts can be connected to form what is effectively a "double heart." The procedure can give the patient's original heart a chance to recover. If the donor heart fails or is rejected, it may be removed, allowing the patient's original heart to start working again.
Annals of Emergency Medicine is the peer-reviewed scientific journal for the American College of Emergency Physicians, a national medical society. ACEP is committed to advancing emergency care through continuing education, research, and public education. Headquartered in Dallas, Texas, ACEP has 53 chapters representing each state, as well as Puerto Rico and the District of Columbia. A Government Services Chapter represents emergency physicians employed by military branches and other government agencies. For more information visit www.acep.org.